Minnesota, 2012

Hail and Damaging Winds in Minnesota, May 18, 2012

May 18, 2012 · NWS MPX · 15 events in 7 counties and zones

The afternoon of Friday, May 18th, the atmosphere was fairly dry near the boundary layer, but due to strong daytime heating, temperatures in the upper 80s, to lower 90s, steep lapse rates developed, and with ample instability above the boundary layer, thunderstorms developed. These storms were high based, but with the steep lapse rates, and modest shear, large hail formed along with several…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Friday, May 18th, the atmosphere was fairly dry near the boundary layer, but due to strong daytime heating, temperatures in the upper 80s, to lower 90s, steep lapse rates developed, and with ample instability above the boundary layer, thunderstorms developed. These storms were high based, but with the steep lapse rates, and modest shear, large hail formed along with several severe wind gusts. More thunderstorms developed during the evening and caused large hail and severe wind gusts from Kandiyohi to Stearns, and Todd Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 18, 3:14 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 18, 3:14 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT FRI MAY 18 2012

.DISCUSSION...

MOSTLY SUNNY SKIES AND STRONG SOUTHERLY WINDS ACROSS THE UPPER
MIDWEST AHEAD OF A SURFACE TROUGH LOCATED OVER THE HIGH PLAINS
ALLOWED FOR NEAR RECORD WARMTH THIS AFTERNOON IN MINNESOTA AND
WISCONSIN. THE TROUGH OF LOW PRESSURE WILL GRADUALLY SLIDE
EASTWARD IN RESPONSE TO THE UPPER LEVEL FORCING...LEADING TO
SHOWERS AND THUNDERSTORMS CHANCES FOR THE WEEKEND. THERE WILL BE A
BRIEF DRY PERIOD MONDAY AND TUESDAY...WITH ON AND OFF THUNDERSTORM
CHANCES RETURNING FOR THE LATTER HALF OF THE PERIOD.

TODAY THROUGH SUNDAY...
LATEST WATERVAPOR IMAGERY COMBINED WITH 500MB HEIGHTS AND WINDS
SHOWED A BROAD LONGWAVE ACROSS THE GREAT BASIN...WITH UPPER LEVEL
DIVERGENCE DOWNSTREAM OVER THE HIGH PLAINS. THIS DIVERGENCE CAN BE
SEEN IDENTIFIED BY BOTH THE WIDESPREAD CLOUD FIELD AND SURFACE
PRESSURE TROUGH OVER THE HIGH PLAINS OF EASTERN MONTANA AND THE
WESTERN DAKOTAS. WITHIN THIS FLOW WERE A FEW FEATURES OF INTEREST.
THE FIRST OF WHICH IS A SHORTWAVE CROSSING THE MISSOURI RIVER
VALLEY INTO WESTERN IOWA. AN ADDITIONAL WAVE IS OFF THE BRITISH
COLUMBIA COAST...ALONG WITH A FEW EMBEDDED SHORTAVES IN THE
LONGWAVE THROUGH NEAR THE 4 CORNERS REGION. THE FIRST WAVE IS
ENOUGH TO SPARK A FEW ISOLATED SHOWERS ACROSS THE SOUTHWESTERN
CWA...AS INDICATED BY THE LAST FEW HRRR RUNS...AND CU FIELD. THE
MAIN CHANCE FOR PRECIP WILL BE LATER TOMORROW BEGINNING OUT WEST
AND SPREADING ACROSS THE THE REGION FOR SATURDAY NIGHT INTO
SUNDAY. LARGE SCALE ASCENT ASSOCIATED WITH THE UPPER LEVEL TROUGH
WILL BEGIN TO OVERTAKE THE REGION...WITH A FEW FOCUSED AREAS OF
PRECIP AS 3 DIFFERENT IDENTIFIABLE SHORTWAVES MOVE ACROSS THE
REGION. IS LOOKS LIKE THE BEST CHANCE FOR RAIN WILL BE SATURDAY
NIGHT INTO SUNDAY MORNING...AND HAVE INCREASED THE POPS AND QPF
DURING THIS TIME FRAME. FORECAST SOUNDINGS SHOW SOME DIRECTIONAL
SHEAR...BUT OVERALL THE WINDSPEEDS ARE LESS THAN 50KTS. THE SHEAR
INCREASES SATURDAY NIGHT AS THE LOW LEVEL JET STRENGTHENS...BUT
THE UPPER LEVEL WINDS REMAIN LESS THAN 50KTS. SOUNDINGS ALSO
INDICATE 1500 TO 2000 J/KG OF CAPE. SO BOTTOM LINE IS THE
POTENTIAL FOR SEVERE WEATHER DOES EXIST...BUT IT SHOULD BE
SPORADIC IN NATURE. IT LOOKS LIKE WE SHOULD SEE SOME GOOD SOAKING
RAINS WITH MULTIPLE ROUNDS OF PRECIP AS EACH WAVE MOVES
THROUGH

MONDAY THROUGH FRIDAY....DRY WEATHER IS EXPECTED AS HIGH PRESSURE
WILL BUILD ACROSS THE REGION FOR MONDAY AND TUESDAY. ON WEDNESDAY
A POWERFUL 120-140KT JET WILL CROSS THE WEST COAST AND MOVE
INLAND. AS IT DIGS OVER THE WESTCENTRAL US...IT WILL TAKE ON A
NEGATIVE TILT. THIS SETUP WILL DEVELOP A CYCLONE ACROSS THE HIGH
PLAINS...AND HAS THE POTENTIAL TO PRODUCE SOME SEVERE WEATHER FOR
THE LATTER HALF OF NEXT WEEK OVER THE GREAT PLAINS REGION. IT IS
TOO EARLY TO TELL THE EXACT TIMING AND PLACEMENT OF SEVERE
STORMS...BUT AS OF NOW CHOSE TO GO WITH A BLEND OF THE
GFS...ECMWF...AND PREVIOUS FORECAST...AND HAVE CHANCE POPS
THROUGHOUT THE EXTENDED PERIOD.

&&

.AVIATION.../18Z TAF ISSUANCE/

VFR CONDITIONS EXPECTED THROUGH MUCH OF THE PERIOD...WITH PERHAPS
SOME MVFR CONDITIONS DEVELOPING OVER WESTERN AREAS AFTER 12Z SAT.
STRONG SOUTH WINDS WILL BE THE MAIN WEATHER FEATURE THIS AFTERNOON.
SOME GUSTS IN EXCESS OF 30 KNOTS OVER WESTERN AREAS IN THE AFTERNOON.
SHOULD SLACKEN A BIT OVERNIGHT AHEAD OF DAKOTAS COLD FRONT.  THIS
FRONT IS PROGGED TO MOVE INTO CENTRAL MINNESOTA BY 00Z SUN.
MENTIONED A PROB30 -SHRA DEVELOPING AFTER 14Z SAT...WITH A BETTER
CHANCE OF TSRA WEST DURING THE AFTERNOON. SHOULD SEE JUST A MIX OF
MID/HIGH LEVEL CLOUDS UNTIL FRONT MOVES INTO MINNESOTA.  THE FRONT
WILL GRADUALLY MOVE EAST LATE AFTERNOON AND SATURDAY EVENING INTO
WESTERN WISCONSIN SUNDAY.

KMSP...VFR CONDS CONTINUE. MAINLY HIGH CLOUDS WITH LOWERING CEILING
DEVELOPING DURING THE DAY SATURDAY. MENTIONED VCSH BEGINNING AT 19Z
SAT FOR NOW...AS MODELS ARE HINTING AT A WEAK SHORT WAVE LIFTING OUT
AHEAD OF THE COLD FRONT SATURDAY MORNING.  WILL HAVE TO MONITOR THIS
FOR LATER TAF ISSUANCE.  HELD OFF ON ANY THUNDER MENTION...AS BEST
CHANCE COMES IN WITH THE FRONT SATURDAY NIGHT.  STRONG SOUTH WINDS
WILL CONTINUE THIS AFTERNOON...WITH GUST POTENTIAL TO 30 KNOTS
POSSIBLE. THEN WINDS EXPECTED TO SLACKEN A BIT THE
EVENING...INCREASING AHEAD OF THE FRONT AGAIN BY 14Z SAT.

OUTLOOK...
SAT NIGHT-SUN...SHRA/TSRA LIKELY WITH BRIEF MVFR/IFR POSSIBLE AS A COLD
FRONT PUSHES THROUGH.
MON-TUE...VFR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
     CHIPPEWA-FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN-NICOLLET-
     POPE-REDWOOD-RENVILLE-SIBLEY-STEVENS-SWIFT-WATONWAN-YELLOW
     MEDICINE.

WI...NONE.
&&

JRB/DWE
Hazardous weather outlook, May 18, 8:01 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 AM CDT FRI MAY 18 2012

MNZ047-048-054>057-064-065-067-073>076-082>085-091>093-191215-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
901 AM CDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS...SUSTAINED AT 25 TO 30 MPH...WITH GUSTS TO
AROUND 45 MPH ARE EXPECTED FROM WESTERN MINNESOTA INTO SOUTHERN
MINNESOTA BEFORE SUBSIDING THIS EVENING. THESE STRONG WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS THIS AFTERNOON.

RECORD OR NEAR RECORD HEAT...WITH TEMPERATURES IN THE LOWER AND
MIDDLE 90S WILL BE SEEN ACROSS MUCH OF THE AREA THIS AFTERNOON.
PERSONS WORKING OUTSIDE OR THOSE PERSONS WITHOUT AIR CONDITIONING
SHOULD TRY AND REMAIN HYDRATED AND REMAIN COOL DURING THIS PERIOD
OF EARLY SEASON HEAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA
SATURDAY THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK
AREA. THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY IS LOW
AT THIS TIME.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
AS THE NEXT COLD FRONT MOVES INTO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-049>053-058>063-066-068>070-077-078-191215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-CARVER-SCOTT-DAKOTA-RICE-GOODHUE-
901 AM CDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS...SUSTAINED AT 25 TO 30 MPH...WITH GUSTS TO
AROUND 45 MPH WILL DEVELOP AGAIN LATE THIS MORNING FROM WESTERN
MINNESOTA INTO SOUTHERN MINNESOTA BEFORE SUBSIDING THIS EVENING.
THESE STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY VALUES
TO CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON.

TEMPERATURES WILL WARM TO AROUND 90 MUCH OF THE AREA THIS
AFTERNOON. PERSONS WORKING OUTSIDE OR THOSE PERSONS WITHOUT AIR
CONDITIONING SHOULD TRY AND REMAIN HYDRATED AND COOL DURING THIS
PERIOD OF EARLY SEASON HEAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA
SATURDAY THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK
AREA. THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY IS LOW
AT THIS TIME.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
AS THE NEXT COLD FRONT MOVES INTO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-191215-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
901 AM CDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS...SUSTAINED AT 15 TO 30 MPH...WILL DEVELOP
THIS AFTERNOON OVER WEST CENTRAL WISCONSIN. THESE STRONG WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA
SATURDAY NIGHT THROUGH SUNDAY AS A COLD FRONT MOVES ACROSS THE
OUTLOOK AREA. THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY
IS LOW AT THIS TIME.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
AS THE NEXT COLD FRONT MOVES INTO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 18, 4:12 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT FRI MAY 18 2012

MNZ044-045-182300-
KANABEC-MILLE LACS-
512 PM CDT FRI MAY 18 2012

AT 510 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF MILACA...OR 8 MILES NORTH OF FORESTON.
THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BAYVIEW.
  WAHKON.
  ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4625 9342 4616 9342 4616 9321 4615 9320
      4576 9359 4581 9376 4626 9358 4626 9355
TIME...MOT...LOC 2212Z 210DEG 36KT 4586 9366

CLF

The radar

The Minneapolis radar (KMPX), 102 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mille Lacs

When
May 18, 4:19 PM CST
Where
Mille Lacs County, 2.29 mi NNW of Milaca
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
45.760, -93.650

A Minnesota Department of Transportation Wind Sensor measured a wind gust of 68 knots.

Hail, Benton

When
May 18, 4:28 PM CST
Where
Benton County, 0.48 mi E of Sartell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.620, -94.190

Hail, Benton

When
May 18, 4:30 PM CST
Where
Benton County, 0.48 mi W of Sartell
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.620, -94.210

Thunderstorm Wind, Mille Lacs

When
May 18, 4:30 PM CST
Where
Mille Lacs County, 3.17 mi SW of Page
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
45.870, -93.700

Several large spruce trees and an energy power pole were blown down.

Thunderstorm Wind, Renville

When
May 18, 4:35 PM CST
Where
Renville County, 0.69 mi N of Buffalo Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.740, -94.620

A large tree was blown down.

Thunderstorm Wind, Sibley

When
May 18, 4:35 PM CST
Where
Sibley County, 9.64 mi NNW of Gibbon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.650, -94.620

A large tree was blown down.

Hail, Kandiyohi

When
May 18, 8:30 PM CST
Where
Kandiyohi County, 1.19 mi SE of Willmar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.120, -95.030

Hail, Kandiyohi

When
May 18, 8:40 PM CST
Where
Kandiyohi County, 0.69 mi S of Willmar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.120, -95.050

Hail, Kandiyohi

When
May 18, 8:47 PM CST
Where
Kandiyohi County, 4.59 mi WNW of Spicer
Measured
1.75 in hail
Reported by
Public
Coordinates
45.250, -95.040

Thunderstorm Wind, Kandiyohi

When
May 18, 8:47 PM CST
Where
Kandiyohi County, 4.59 mi WNW of Spicer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.250, -95.040

Several power lines were blown down and caused power outages around the area.

Thunderstorm Wind, Stearns

When
May 18, 9:49 PM CST to 9:53 PM CST
Where
Stearns County, 3.75 mi NNE of Belgrade to 1.21 mi ESE of Elrosa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.500, -94.970

Several large trees were blown down from north of Belgrade, to Elrosa, Minnesota.

Hail, Stearns

When
May 18, 10:24 PM CST
Where
Stearns County, 2.53 mi SW of Sauk Centre Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.690, -94.960

Hail, Stearns

When
May 18, 10:36 PM CST
Where
Stearns County, 0.84 mi NE of Sauk Centre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.740, -94.960

Hail, Stearns

When
May 18, 10:36 PM CST to 10:41 PM CST
Where
Stearns County, 0.84 mi NE of Sauk Centre to 1.6 mi NE of Sauk Centre
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.740, -94.960

The large hail stones accumulated up to 2 inches deep in some areas of town.

Hail, Todd

When
May 18, 10:50 PM CST
Where
Todd County, 4.93 mi SSW of Little Sauk
Measured
1 in hail
Reported by
Public
Coordinates
45.800, -94.940

The large hail stones covered the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371601, 371553, 371554, 371563, 371565, 371566, 371557, 371555, 371556, 386166, 371564, 371558, 371559, 371561, 371562.